Do Antihistamines Affect Your Voice?

Posted in: Voice News  |  September 21, 2012 
Do Antihistamines Affect Your Voice?

When you suffer from seasonal allergies, its only inevitable that you become very familiar with an antihistamine or two. Depending on which type of medicine you gravitate toward, you might notice a curious effect: a hoarse voice.

Already, allergies themselves can impair your voice. Inhaled pollen and allergen
exposure can irritate the vocal folds, and multiple allergy symptoms (including
postnasal drip, nasal inflammation and coughing) can affect how you sound. On top
of that, certain antihistamines can further distress your voice.

The following types of antihistamines, among others, can dry out your mucus and
dry your mouth, leading to a scratchy voice:

  • Allegra (fexofenadine)
  • Clarinex (desloratadine)
  • Zyrtec (cetirizine)

The body needs mucus to provide a layer of protection for the vocal folds, and
in normal conditions, it produces about one or two liters of the substance daily.
However, under the influence of antihistamines, mucus dries, the vocal folds dry,
and the folds rub together as they vibrate during speech. All of this leaves your voice
in questionable territory.

If you’d like to keep your voice in the best shape possible, even during allergy
attacks, then consider using a nasal steroid if approved by your physician. And when
you have any questions about nursing your voice back to health, feel free to get in
touch. We’ll be happy to help you anytime.